Alert archive / Iowa / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 53, NWS Des Moines, IA

June 11, 2015Taylor County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 11, 2015, 6:19 PM CDT for Taylor County, Iowa. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2015, 6:19 PM CDT (23:19 UTC)
Expired
Jun 11, 2015, 7:00 PM CDT
In force
41 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Taylor County, IA

The radar

The Des Moines radar (KDMX), 131 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 6:22 PM CDTHAIL 1.75Gravity, IAQUARTER TO GOLF BALL SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 1:53 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2015-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2015-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
416 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

707 
WUUS53 KDMX 112319
SVRDMX
IAC173-120000-
/O.NEW.KDMX.SV.W.0053.150611T2319Z-150612T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
619 PM CDT THU JUN 11 2015

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TAYLOR COUNTY IN SOUTHWESTERN IOWA...

* UNTIL 700 PM CDT

* AT 619 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
  BEDFORD...MOVING NORTHEAST AT 30 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  BEDFORD...LENOX...CLEARFIELD...GRAVITY...SHARPSBURG...CONWAY AND
  LAKE OF THREE FIRES STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTHWESTERN
IOWA.

LAT...LON 4077 9493 4090 9475 4090 9450 4087 9447
      4075 9447 4064 9478
TIME...MOT...LOC 2319Z 236DEG 26KT 4076 9473 

HAIL...1.00IN
WIND...<50MPH
 
$$

SMALL
2 follow-up statements
182 
WWUS53 KDMX 112333
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
633 PM CDT THU JUN 11 2015

IAC173-120000-
/O.CON.KDMX.SV.W.0053.000000T0000Z-150612T0000Z/
TAYLOR IA-
633 PM CDT THU JUN 11 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHEASTERN TAYLOR COUNTY...

AT 633 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF LENOX...OR 11 MILES NORTHEAST OF BEDFORD...MOVING NORTHEAST AT 30
MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
LENOX...CLEARFIELD...SHARPSBURG AND CONWAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTHWESTERN
IOWA.

LAT...LON 4083 9483 4090 9475 4090 9450 4087 9447
      4075 9447 4073 9464
TIME...MOT...LOC 2333Z 236DEG 26KT 4082 9462 

HAIL...1.00IN
WIND...<50MPH
 
$$

SMALL
494 
WWUS53 KDMX 112354
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
654 PM CDT THU JUN 11 2015

IAC173-120003-
/O.EXP.KDMX.SV.W.0053.000000T0000Z-150612T0000Z/
TAYLOR IA-
654 PM CDT THU JUN 11 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TAYLOR COUNTY
WILL EXPIRE AT 700 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTHWESTERN
IOWA.

LAT...LON 4083 9483 4090 9475 4090 9450 4087 9447
      4075 9447 4073 9464
TIME...MOT...LOC 2352Z 236DEG 26KT 4082 9462 

$$

SMALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:53 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 11, 3:53 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
353 PM CDT THU JUN 11 2015

.SHORT TERM /TONIGHT/...
ISSUED AT 255 PM CDT THU JUN 11 2015

THUNDERSTORMS ARE DEVELOPING ACROSS SOUTHWEST IOWA AND SOUTHEAST
NEBRASKA AS ANTICIPATED...AND WILL MOVE NEARLY DUE EAST ACROSS
SOUTHERN IOWA THIS EVENING INTO TONIGHT. FURTHER NORTH...WIDESPREAD
LIGHT TO MODERATE SHOWERS WITH ISOLATED THUNDERSTORMS PERSIST WITHIN
THE REGION OF BROAD ASCENT AHEAD OF THE APPROACHING STORM SYSTEM.
HAVE MAINTAINED HIGH POPS ACROSS THE AREA...ESPECIALLY THROUGH
MIDNIGHT...BUT HEAVY RAIN THREAT IS LIMITED TO SOUTHERN IOWA AS
OUTLINED IN THE HYDROLOGY SECTION BELOW. THE COLD FRONT ASSOCIATED
WITH THE SYNOPTIC SYSTEM WILL PROGRESS SOUTHEASTWARD ACROSS THE
STATE OVERNIGHT...DROPPING TEMPERATURES PRETTY SHARPLY AFTER
MIDNIGHT BUT MAINTAINING THICK CLOUD COVER WHICH WILL MITIGATE THESE
FALLS SOMEWHAT.

.LONG TERM /FRIDAY THROUGH THURSDAY/...
ISSUED AT 255 PM CDT THU JUN 11 2015

AN ACTIVE PATTERN IS EXPECTED THROUGH THE WEEKEND AND INTO NEXT
WEEK WITH PERIODS OF SHOWERS AND THUNDERSTORMS. FLOODING WILL
CONTINUE TO BE A RISK AS ADDITIONAL RAINFALL SATURATES SOILS AND
RUNOFF INCREASES.

PRECIPITATION WILL BE EXITING EASTERN IOWA EARLY FRIDAY MORNING.
THIS WILL BE A BRIEF BREAK IN THE RAIN BEFORE ANOTHER SHORTWAVE
TROUGH LIFTS THROUGH THE PLAINS INTO THE MIDWEST FRIDAY INTO THE
WEEKEND BRINGING MORE CHANCES FOR PRECIPITATION.

FORECAST MODELS SUGGEST SURFACE BOUNDARY LINGERS NEXT WEEK WITH
ADDITIONAL SHORTWAVES MOVING THROUGH WESTERLY FLOW ALOFT. THIS
LIFT INTERACTING WITH A MOIST AIRMASS WITH PWATS OVER AN INCH
BRING CONTINUED CHANCES FOR RAIN.

&&

.AVIATION...11/18Z
ISSUED AT 1255 PM CDT THU JUN 11 2015

AREAS OF SHOWERS AND THUNDERSTORMS WILL PERSIST ACROSS THE AREA
INTO TONIGHT...RESULTING IN PERIODS OF VARYING CONDITIONS ANYWHERE
FROM VFR TO IFR. HAVE TAKEN BEST GUESS AT TIMING THESE TRENDS IN
THE 18Z TAFS BUT AMENDMENTS WILL DOUBTLESS BE NECESSARY.
CONDITIONS SHOULD START TO IMPROVE BY FRIDAY AFTERNOON AS HIGH
PRESSURE BUILDS IN FROM THE NORTH...BRINGING PREVAILING MVFR AND
EVENTUALLY VFR CONDITIONS.

&&

.HYDROLOGY...
ISSUED AT 255 PM CDT THU JUN 11 2015

WIDESPREAD HEAVY RAINFALL HAS NOT MATERIALIZED...THUS THE FLASH
FLOOD WATCH HAS BEEN CANCELLED ACROSS NORTHERN AND MUCH OF CENTRAL
IOWA. HOWEVER...LOCALIZED HEAVY RAINFALL HAS FALLEN ACROSS SOUTHERN
IOWA LAST NIGHT AND AGAIN THIS MORNING. STRONG TO SEVERE
THUNDERSTORMS ARE EXPECTED TO MOVE FROM SOUTHEASTERN NEBRASKA ACROSS
SOUTHERN IOWA FROM LATE THIS AFTERNOON INTO EARLY TONIGHT...CARRYING
A RISK FOR MORE LOCALLY HEAVY RAINFALL. THEREFORE...A FLASH FLOOD
WATCH WILL BE CONTINUED FOR SOUTHERN IOWA INTO TONIGHT...WITH THE
THREAT HEAVILY DEPENDENT ON THE DEVELOPMENT AND PROGRESSION OF THESE
STRONG THUNDERSTORMS. RFC DETERMINISTIC CONTINGENCY FORECASTS SHOW
SOME AREA RIVERS RISING INTO MINOR OR MODERATE FLOOD STAGE...PARTLY
AS A RESULT OF RAINS THAT HAVE ALREADY FALLEN AND PARTLY AS A RESULT
OF QPF FOR THE STORMS THIS EVENING INTO TONIGHT. AREAS PRIMARILY
IMPACTED AT THIS TIME WOULD SEEM TO INCLUDE THE LOWER RACCOON AND
DES MOINES BASINS AND POSSIBLY SOME SMALLER BASINS IN SOUTHERN IOWA.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR APPANOOSE-BLACK HAWK-
CLARKE-DAVIS-DECATUR-JASPER-LUCAS-MAHASKA-MARION-MARSHALL-MONROE-
POLK-POWESHIEK-STORY-TAMA-WAPELLO-WARREN-WAYNE.

FLASH FLOOD WATCH UNTIL 1 AM CDT FRIDAY FOR ADAIR-ADAMS-CASS-
DALLAS-GUTHRIE-MADISON-RINGGOLD-TAYLOR-UNION.

&&

SHORT TERM...LEE
LONG TERM...ANGLE
AVIATION...LEE
HYDROLOGY...LEE
Hazardous weather outlook, Jun 11, 3:41 PM CDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
341 PM CDT THU JUN 11 2015

IAZ004>007-015>017-023>028-033>038-044>047-057-121100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE-BOONE-
AUDUBON-
341 PM CDT THU JUN 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. SEVERE
WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL THUNDERSTORMS ARE FORECAST AT INTERVALS FROM SATURDAY
THROUGH WEDNESDAY. AT THIS TIME THE THREAT FOR SEVERE WEATHER
APPEARS TO BE LOW...BUT HEAVY RAIN MAY BE POSSIBLE AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ039-048>050-058>062-070>075-081>086-092>097-121100-
BLACK HAWK-STORY-MARSHALL-TAMA-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
341 PM CDT THU JUN 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDESPREAD THUNDERSTORMS ARE FORECAST TO SPREAD FROM WEST TO EAST
ACROSS THE AREA LATE THIS AFTERNOON INTO TONIGHT. SEVERE WEATHER
INCLUDING STRONG WINDS...LARGE HAIL...AND TORNADOES...ALONG WITH
HEAVY RAINFALL WILL ALL BE POSSIBLE WITH THESE STORMS.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL THUNDERSTORMS ARE FORECAST AT INTERVALS FROM SATURDAY
THROUGH WEDNESDAY. AT THIS TIME THE THREAT FOR SEVERE WEATHER
APPEARS TO BE LOW...BUT HEAVY RAIN MAY BE POSSIBLE AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LEE

In the hours before

Local storm report, Jun 11, 5:08 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
508 PM CDT THU JUN 11 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       5 SW WEBSTER CITY       42.41N 93.89W
06/11/2015  M1.80 INCH       HAMILTON           IA   TRAINED SPOTTER

            TOTAL FOR TODAY

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Jun 11, 5:20 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
520 PM CDT THU JUN 11 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       2 WSW NODAWAY           40.93N 94.93W
06/11/2015  M5.20 INCH       ADAMS              IA   PUBLIC

            TOTAL SINCE 630PM WEDNESDAY. REPORTED VIA
            SOCIAL MEDIA.

&&

NWS DES MOINES IA
IRIS SYSTEM

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:37 PM CDTSevere Thunderstorm WarningDMXWarren53 min
Jun 10, 7:41 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis49 min
Jun 10, 8:38 PM CDTSpecial Weather StatementDMXPolk52 min
Jun 10, 8:50 PM CDTSpecial Weather StatementDMXMahaska25 min
Jun 11, 12:52 PM CDTRiver Flood WarningDMXPolk8 days
Jun 11, 12:53 PM CDTRiver Flood WarningDMXPolk7 days
Jun 11, 12:54 PM CDTRiver Flood WarningDMXDallas, Greene7 days
Jun 11, 1:27 PM CDTRiver Flood WarningDMXDallas, Polk42 hr
Jun 11, 6:04 PM CDTFlash Flood WarningDMXRinggold, Taylor6 hr
Jun 11, 6:46 PM CDTSevere Thunderstorm WarningDMXAdams, Union33 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.